Connecticut, 2022Flash Flooding in Connecticut, September 5 to 6, 2022
September 5 to 6, 2022 · NWS OKX · 5 events in 2 counties and zones
A stationary front draped over the area on September 5th and 6th allowed for the development of slow moving thunderstorms. 8-2 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary front draped over the area on September 5th and 6th allowed for the development of slow moving thunderstorms. These thunderstorms produced torrential rainfall in an environment with precipitable water values 1.8-2 inches. Anywhere from 2 to 4 inches of rainfall fell in a several hour period with some localized spots receiving close to 6 inches of rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Sep 5, 3:26 PM EST, 1 hour 34 minutes earlier.
Area forecast discussion, Sep 5, 3:26 PM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service New York NY
426 PM EDT Mon Sep 5 2022
.SYNOPSIS...
A nearly stationary front will remain in the vicinity of
southern Connecticut into central New Jersey through Tuesday. A
frontal wave of low pressure approaches late tonight, and will
then pass south late Tuesday through Wednesday. High pressure
builds towards the region on Thursday, and over the area through
the weekend.
&&
.NEAR TERM /THROUGH TUESDAY/...
A flood watch remains in effect across the forecast area until
500 PM EDT Tuesday.
A front remains nearly stationary across portions of
southeastern Connecticut into Long Island and through central
New Jersey. A upper trough across eastern Canada digs slowly
south through tonight with disturbances moving through the base
of the trough. In addition, convergence between the trough to
the north and a weakening western Atlantic ridge was allowing
showers to develop. CAPE and instability, especially across
Connecticut, will allow for isolated thunderstorms into early
this evening, before CAPE weakens. Precipitable water values
remain around 2 inches, and with a combination of relatively
slow moving storms and possibly training storms, could lead to
locally higher rainfall totals. A shortwave approaches late
tonight along the frontal boundary to the west, and this will
spin up a weak surface low. This will enhance lift across the
region late tonight and continuing into Tuesday afternoon as the
upper shortwave and surface low track south of Long Island.
Precipitable water remains around 2 inches, and the highest
rainfall totals will be possible during the day Tuesday.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...
The upper trough will be slow to push east and lingers into
Wednesday, with the low also slow to depart to the south. As the
low does drift farther to the south and east later Tuesday the
threat of the heaviest rain comes to an end, as precipitable
water values also begin to lower. Precipitation slowly winds
down late Wednesday into Wednesday night.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
The models were in fairly good agreement thru the extended, so the
NBM with local adjustments was used.
Rain winds down Wed ngt as the h5 low drives the frontal sys
offshore. Moisture transport vectors are very weak, so any new pcpn
amounts in the Wed ngt period are expected to be very light attm.
An nwly flow aloft on Thu with the trof axis to the east. Limited
moisture, so it appears shwrs will likely be confined to the higher
terrain outside of the cwa. So apart for any lingering low pops near
the coast in the mrng, the fcst is dry for Thu.
An upr ridge builds up the East Coast Fri-Sat. Dry with a warming
trend.
The ridge should hold on Sun. The model trend has slowed with the
breaking down of the ridge. Leaning towards dry, but with the
uncertainty of the extended time range, have stuck with NBM pops
which give roughly 20-30 percent to the cwa. Highest chances west.
Perhaps slightly better chances on Mon. The GFS has pcpn and the
ECMWF is dry. The blended approach yields 20-30 pops.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
A frontal boundary remains in the vicinity of the terminals
through Tuesday.
VFR through this afternoon for the NYC/METRO NJ terminals. MVFR
ceilings are observed across CT terminals and parts of Long Island.
Cigs should start to fall to MVFR or lower as rain starts moving
into KSWF over the next hour. Highest confidence for MVFR ceilings
will be at KGON.
Showers have started to develop, and further development is expected
into the later afternoon/evening for all terminals and continue
overnight into Tuesday. A thunderstorm remains possible as well,
but confidence is quite low.
Winds do remain fairly light through the TAF period. South of the
boundary, SE-S winds are expected. Winds to the north of the
boundary could be variable or light NE. Winds speeds should remain
below 10 kt.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Amendments possible for changing flight categories.
Amendments likely for wind direction and timing of showers this
afternoon and evening.
.OUTLOOK FOR 18Z TUESDAY THROUGH FRIDAY...
.Tuesday-Tuesday Night...IFR with rain, possibly heavy at times in
the morning and early afternoon. Rain most likely towards the coast
into Tuesday evening.
.Wednesday...MVFR, possibly IFR especially in the morning, with a
chance of rain.
.Thursday-Saturday...VFR.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Winds and seas remain below SCA levels on the forecast waters
tonight through Tuesday. A strengthening easterly flow late
Tuesday and continuing into Wednesday will allow for ocean seas
to build to SCA levels later Tuesday night, with gusts also
reaching around 25 kt late Tuesday night on the ocean, and
possibly across the eastern Long Island Sound. Small craft
conditions then continue into at least Wednesday.
Seas may remain at sca lvls on the ocean Thu-Sat due to the
departing frontal sys and swell from low pres over Atlc. The
protected waters are expected to remain blw sca lvls.
&&
.HYDROLOGY...
A widespread 1 3/4 to 4 inches of rainfall, with as much as 5
inches across the lower Hudson Valley and southern Connecticut,
is expected thru Wednesday, with the bulk of the rainfall this
evening through Tuesday morning. Locally higher amounts are
possible. These higher amounts could lead to flooding,
especially in urban and poor drainage areas, as well as near
fast responding rivers and streams. The Weather Prediction
Center continues the slight risk for excessive rainfall through
Tuesday, with a moderate risk across the Lower Hudson Valley
eastward through southern Connecticut through tonight. There is
a marginal on Wednesday. A Flood Watch remains in effect
through Tuesday afternoon.
No hydrologic impacts are expected Thu thru Sun.
&&
.TIDES/COASTAL FLOODING...
There is a low risk for rip current development through this
evening. There is a moderate rip current risk for Tue, and a
high risk for Wed as both waves and east winds increase.
The combination of a strengthening easterly flow and the
approach of a full moon late week could lead to episodes of
minor coastal flooding, especially along the south shore of LI
and NYC. This may begin as early as Wednesday night's high tide
and persist into the upcoming weekend due to a building easterly
swell from distant tropical cyclone Earl.
The swell from distant TC Earl could also bring dangerous rip
currents to the ocean beaches at the end of the week, as well.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through Tuesday afternoon for CTZ005>012.
NY...Flood Watch through Tuesday afternoon for NYZ067>071.
Flood Watch through Tuesday afternoon for NYZ072>075-078>081-
176>179.
NJ...Flood Watch through Tuesday afternoon for NJZ002-004-006-
103>108.
MARINE...None.
&&
SYNOPSIS...12/MET
NEAR TERM...MET
SHORT TERM...MET
LONG TERM...12
AVIATION...BC
MARINE...12/MET
HYDROLOGY...12/MET
TIDES/COASTAL FLOODING...Hazardous weather outlook, Sep 5, 2:53 AM EST, 14 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
353 AM EDT Mon Sep 5 2022
NJZ002-004-006-103>108-NYZ072>075-078>081-176>179-060800-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northwest Suffolk-Northeast Suffolk-Southwest Suffolk-
Southeast Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
353 AM EDT Mon Sep 5 2022
...FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH TUESDAY
AFTERNOON...
This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ005>012-NYZ067>071-060800-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-
353 AM EDT Mon Sep 5 2022
...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
TUESDAY AFTERNOON...
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-335-338-340-345-350-353-355-060800-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
353 AM EDT Mon Sep 5 2022
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
Flash Flood, New London
- When
- September 5, 5:00 PM EST to 5:30 PM EST
- Where
- New London County, 1.7 mi WNW of Jewett City to 1.73 mi WNW of Jewett City
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 41.610, -72.010
Route 138 is closed in both directions between Route 169 and Ross Road due to flooding in the Town of Lisbon.
Flash Flood, New London
- When
- September 5, 8:00 PM EST to 8:30 PM EST
- Where
- New London County, New London to 0.09 mi ENE of New London
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.350, -72.100
Road closed due to flooding at intersection of Bank Street and Blinman Street.
Flash Flood, New London
- When
- September 5, 8:00 PM EST to 8:30 PM EST
- Where
- New London County, 0.86 mi NW of New London to 0.98 mi NNW of New London
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 41.360, -72.110
Road closed due to flooding at the intersection of Broad Street and Ledyard Street.
Flash Flood, New Haven
- When
- September 6, 6:46 AM EST to 7:14 AM EST
- Where
- New Haven County, New Haven to 0.12 mi SW of New Haven
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 41.300, -72.920
Broadcast media reports car stuck on Brewery Street due to flooding.
Flash Flood, New Haven
- When
- September 6, 11:30 AM EST to 12:00 PM EST
- Where
- New Haven County, 0.86 mi SW of Allington to 0.82 mi SSW of Allington
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.270, -72.960
Painter Drive in West Haven closed due to flooding. Multiple underpasses around West Haven closed due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, September 5 to 17, 20222 deaths · 3 injured · 1 event
- Excessive Heat in Nevada, September 5 to 8, 20222 deaths · 7 events
- Heat in Arizona, September 5 to 6, 20222 deaths · 2 events
- Excessive Heat in Arizona, September 5, 20221 death · 1 event
- Flash Flooding and Flooding in Rhode Island, September 5 to 6, 20223 injured · $1.0 million · 17 events
- Wildfire in Washington, September 5 to 29, 2022$190,000 · 1 event
- Flash Flood and Flooding in Massachusetts, September 5 to 6, 202210 events
- Flash Flooding in New York, September 5, 20229 events
- Excessive Heat in California, September 5 to 8, 20227 events
- Excessive Heat in Arizona, September 5 to 7, 20224 events
- Flash Flooding in Arkansas, September 5, 20224 events
- Flash Flooding in Kentucky, September 5 to 6, 20223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057225, 1057227, 1057229, 1057230, 1057231.